Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 20, NWS Buffalo, NY

June 18, 20244 counties in New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 18, 2024, 7:23 PM EDT for 4 counties in New York. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2024, 7:23 PM EDT (23:23 UTC)
Expired
Jun 18, 2024, 8:15 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegany County, NY, Cattaraugus County, NY, Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 71 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:46 PM EDTTSTM WND DMGFranklinville, NYTrees and wires down. Time radar estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WUUS51 KBUF 182323
SVRBUF
NYC003-009-029-121-190015-
/O.NEW.KBUF.SV.W.0020.240618T2323Z-240619T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
723 PM EDT Tue Jun 18 2024

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wyoming County in western New York...
  Northeastern Cattaraugus County in western New York...
  Southeastern Erie County in western New York...
  Northwestern Allegany County in western New York...

* Until 815 PM EDT.

* At 722 PM EDT, a severe thunderstorm was located near Ashford, or 9
  miles northeast of Salamanca, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ashford, Arcade, Franklinville, Chaffee, Yorkshire, Sardinia, Great
  Valley, Delevan, Humphrey, and Ellicottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4216 7856 4226 7876 4260 7854 4245 7823
TIME...MOT...LOC 2322Z 212DEG 16KT 4228 7861 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Welch
1 follow-up statement
846 
WWUS51 KBUF 190001
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
801 PM EDT Tue Jun 18 2024

NYC003-009-029-121-190015-
/O.CON.KBUF.SV.W.0020.000000T0000Z-240619T0015Z/
Wyoming NY-Cattaraugus NY-Erie NY-Allegany NY-
801 PM EDT Tue Jun 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN WYOMING...NORTHEASTERN CATTARAUGUS...SOUTHEASTERN
ERIE AND NORTHWESTERN ALLEGANY COUNTIES...

At 800 PM EDT, a severe thunderstorm was located near Franklinville,
or 20 miles northeast of Salamanca, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arcade, Franklinville, Chaffee, Yorkshire, Sardinia, Delevan,
Farmersville Station, West Valley, Lime Lake-Machias, and Sandusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4229 7841 4239 7867 4260 7854 4245 7823
TIME...MOT...LOC 0000Z 210DEG 15KT 4242 7851 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Welch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:20 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 18, 5:20 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
520 PM EDT Tue Jun 18 2024

.SYNOPSIS...
Hot and humid weather through at least Thursday with apparent
temperatures likely to reach 100F at many locations during the
afternoon hours today through Thursday. There will also be
showers and thunderstorms at times, especially during the
afternoon and early evening hours.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
While the airmass over our region is QUITE unstable...there is a
weak cap in place arnd H7 that has prevented any of the Cu from
really becoming enhanced. Part of this is due to the fact that our
convective temps of 92-93F have just been reached...as they were 3-4
hours delayed from the morning convection/cloud cover. VSBY imagery
is now showing some Cu trying to become enhanced over the far western
counties...but as mentioned...a cap arnd H7 and synoptic subsidence
under the mid level ridge is preventing much from happening.

We will have to watch a subtle wave moving out of northeast Ohio/
Northwest Pennsylvania though...as this could be enough to allow for
some of the Cu to finally break through the cap to develop into
thunderstorms. As we are all too aware by this point...our airmass
is sub tropical in nature with Tds in the vcnty of 70-74F. This
soupy airmass...combined with very short MBE vectors...will elevate
the risk that slow moving convection could produce torrential
downpours and very localized rain loaded downdrafts that could
support wind gusts over 40 mph. The latter is also supported by
DCAPE values in excess of 1000 j/kg.

As of 21z (5PM)...the area to watch will be the far western
counties...and particularly Chautauqua and Cattaraugus counties.
This is where outflow boundaries and general forcing from upstream
convection would have the greatest influence. This area will be under
the gun through about 00z.

Any evening convection will then diminish overnight with just a
chance for a stray shower or thunderstorm. There will be little
reprieve from the muggy conditions with low temperatures in the
lower to mid 70s, with some upper 60s across the Southern tier and
North Country.

Wednesday will likely be the hottest day of this heat wave for
most areas. 850mb temperatures will continue to hover around +20C,
supporting another day with highs in the upper 80s to mid 90s. In
addition, dew points will be slightly higher in the lower 70s at
most locations, leading to heat index values to top out in the lower
100s at many locations. The lower Genesee Valley and city of
Rochester will be close to heat warning criteria (105).

The region will remain within an upper level ridge, with a weak
flow aloft. Instability thunderstorms are possible during the
afternoon hours, especially along and inland of lake breezes.
PWAT values will remain high, with slow storm motion again
presenting a risk for localized flash flooding where storms
develop.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
...Heat Advisory in Effect for the Entire Area as Dangerous Heat
Builds Through Thursday...

Well above normal temperatures and dangerous heat index values will
continue through Thursday. Temperatures & dewpoints drop a few
degrees for Friday and into the weekend, but humid conditions
overall will linger. With the warm and humid conditions, the
potential for showers/thunderstorms will continue through the
weekend.

Wednesday night into Thursday, an approaching weak cold front along
with a flattening trough to the north will continue the potential
for showers and thunderstorms across the region. The loss of daytime
heating Wednesday night will help diminish some shower/storm
coverage. The potential for scattered showers and storms will
continue into the morning on Thursday before becoming better
organized along lake breeze boundaries in the afternoon and as a
weak cold front drops southeast across the area. There is a
'Marginal Risk' from the SPC for the entire area as plenty of
instability will be in place for storms to develop, but shear values
will be relatively low. Temperatures remain hot and humid for
Thursday ahead of the weak front, highs will return to the upper 80s
to mid 90s. Combined with high dewpoint values, index readings into
the mid 90s to around 100.

Thursday night and Friday, the frontal boundary stalls over the
forecast area and will continue to provide the opportunity for
showers and thunderstorms with the best chance for showers toward
the NY/PA line. High temperatures on Friday will cool a few degrees
down to the mid 80s to low 90s, on the northern side of the frontal
boundary. If the front stalls farther north, then temperatures will
be a bit warmer.

Friday night, the front stalled over the area will start to slowly
push north as a warm front late in the night and into the early
morning on Saturday. There should be a break in the shower/storm
activity, especially with the lack of diurnal processes.
Showers/storms potential will increase around/after daybreak
Saturday morning as the front starts moving north and a ribbon of
vorticity and area of increased moisture pushes toward and across the
region. As of now, the best chance for showers early Saturday
morning looks like it should be over the North Country. Certainly
can't rule out a shower or storm for the rest of the area as the
warm sector of a sfc low tracking north of the region moves back
into the area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The warm sector of a sfc low crossing the Great Lakes will be in
place for Saturday and Sunday continuing the potential for
showers/storms across the entire area. Temperatures will be a few
degrees warmer than Friday, but not as warm as the current mid-week
temperatures.

The cold front associated with the sfc low passing to the north will
cross the area on Sunday evening and into the night, causing more
organized showers/storms to move through the area. A potent
shortwave trough tracking across the area behind the passing front
will continue the shower potential for Monday.

Increased ridging and an incoming sfc high will result in drier
conditions for Monday night through the rest of the period.

Temperatures will be well above normal for the weekend with highs in
the mid 80s to low 90s. Temperatures cool behind the passing cold
front to the mid 70s to low 80s for Monday before warming again for
Tuesday back to the low to upper 80s.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Mainly VFR flight conditions for the 18Z TAF cycle. Scattered
thunderstorms will develop early this evening over the far western
counties, and these may result in heavy rain and IFR or lower
conditions at times. Greatest risk for this is at KJHW. Storms will
weaken and decrease in coverage tonight.

Chances for thunderstorms increase again Wednesday afternoon due
to daytime instability. Without a large scale trigger for the
convection, it should be scattered with best chances in the
Western Southern Tier and Upper Genesee Valley.

Outlook...

Wednesday night through Saturday...Mainly VFR, but a chance for
afternoon and evening thunderstorms inland from the lakes.
Sunday...VFR/MVFR. A chance of thunderstorms.

&&

.MARINE...
High pressure will be near the Lower Great Lakes through much of
this week, offering light winds, generally 15 knots or less on the
lakes. Locally higher winds and waves are possible in scattered
periodic thunderstorms.

&&

.CLIMATE...
A prolonged period of heat is expected for our region this week.
Below are record high temperatures for our three main climate
sites:

...Buffalo...

...Date.....Record Maximum (F)...Record warm Minimum (F)...

...June 18........95/1994............73/2006
...June 19........90/2001............73/1919
...June 20........92/1995............73/2012

...Rochester...

...Date.....Record Maximum (F)...Record warm Minimum (F)...

...June 18........97/1957............72/2018
...June 19........95/2001............72/1919
...June 20........95/1953............72/1923

...Watertown...

...Date.....Record Maximum (F)...Record warm Minimum (F)...

...June 18........91/1957............70/1992
...June 19........91/2007............70/1949
...June 20........90/1971............71/2012

Temperature records for Buffalo and Rochester date back to 1871.
Temperature records for Watertown date back to 1949.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT Thursday for NYZ001>008-010>014-
     019>021-085.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/RSH
SHORT TERM...SW
LONG TERM...SW
AVIATION...Apffel/RSH
MARINE...Apffel/TMA
CLIMATE...Thomas/TMA
Hazardous weather outlook, Jun 18, 2:54 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
254 PM EDT Tue Jun 18 2024

NYZ012>014-019>021-085-191900-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
254 PM EDT Tue Jun 18 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms may produce locally heavy rainfall and flash flooding
late this afternoon and evening. Isolated severe thunderstorms with
damaging winds are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms may produce locally heavy rainfall and flash flooding
Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-010-011-191900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
254 PM EDT Tue Jun 18 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-191900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
254 PM EDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-191900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
254 PM EDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

Thunderstorms may produce strong gusty winds late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:21 AM EDTSpecial Weather StatementBUFJefferson, Lewis54 min
Jun 18, 5:48 AM EDTSpecial Weather StatementBUFJefferson, Lewis57 min
Jun 18, 7:34 AM EDTSpecial Weather StatementBUFNiagara56 min
Jun 18, 8:26 AM EDTSpecial Weather StatementBUFNiagara64 min
Jun 18, 8:39 AM EDTFlash Flood WarningBUFNiagara3 hr
Jun 18, 9:25 AM EDTSpecial Weather StatementBUFErie50 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.